How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 10960
Experience:  Over 14 years of clinical veterinary experience
11664588
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

Came home to a chewed open bottle of naproxen 500. 9 pills

Customer Question

Came home to a chewed open bottle of naproxen 500. 9 pills on the floor. My 50lb. Border collie is 8 years old. I do not know how many pills were in the bottle so I have no clue if she ingested anyvir how many. The pills on the floor were dry, seemed untouched. She is not acting sick. This incident happened sometime over the last 4 hours... Your thoughts?
JA: I'll do all I can to help. The Veterinarian will know if the collie will be able to digest that. What is the collie's name?
Customer: Her name is Cherry ūüćí
JA: Is there anything else important you think the Veterinarian should know about Cherry?
Customer: She does not like taking pills, she is prescribed Xanax for anxiety during thunderstorms
Submitted: 1 month ago.
Category: Dog Veterinary
Expert:  Dr. John replied 1 month ago.

Hello. Thanks for writing in. My name is***** and I would be happy to help you. I am not set up to do phone calls but would be happy to answer any questions you do have online. IF YOU GET REQUEST FOR A PHONE CALL, IT IS FROM THE WEBSITE AND NOT MYSELF. JUST IGNORE IT. Naproxen is toxic to a dog's kidneys. Plus it can cause some serious gastrointesinal bleeding or even perforated ulcers. Although most cases of kidney failure induced by naproxen is from repeated dosing (even as little as once daily for a week), serious gastrointestinal effects and even elevations in kidney enzymes can be seen if she just ingested one of these tablets. If there is any chance she ingested any tablets, my best advice is to get her to your nearest emergency vet for decontamination (vomiting), activated charcoal (not the pills you buy in the store; they are not or that purpose), intravenous fluids, stomach protectants and monitoring of kidney enzymes. If that is not possible, you can try inducing vomiting with 4 tablespoons (60 mls or 2 ounces) of 3% hydrogen peroxide given orally. This can be repeated once in 10 minutes if there hasn't been any vomiting. If the pills were ingested over an hour ago, then you most likely wouldn't be able to get all of it out. You can also give 20 mg of Pepcid or Prilosec daily to help protect the stomach. None of this would be a guarantee to avoid any side effects. Plus you can't do anything at home to prevent kidney damage. If symptoms of vomiting, inappetance, lethargy and abdominal pain develop, that would be cause for serious concern but may have also done some irreversible damage to the kidneys. Please let me know if you have any other questions or concerns. Hope this helps.

My goal is to make sure that you get all your question answered and all the information you need. IF YOU ARE SATISFIED WITH MY ANSWER, PLEASE RATE IT. Rating it is the only way I get credit for helping you, and we can still continue our conversation after rating. If you feel like it is not helpful to you, or if there is more information you need, please respond back to me before rating. Asking more specific questions usually helps a lot. Realize that our conversation is not intended to diagnose or treat a condition. There has to be a valid veterinary-client-patient relationship established with an exam, according to law. You should always follow up with your vet.

Expert:  Dr. John replied 1 month ago.
Hi,
I'm just following up on our conversation about your pet. How is everything going?
Dr. John
Expert:  Dr. John replied 1 month ago.

Hello. I was just following up to see how Cherry is doing and to see if you have any other questions.